Hand-arm vibration syndrome (HAVS) is a well-recognized cause of secondary Raynaud phenomenon. We report a percussionist with vibration-induced peripheral vasospasm and nonhealing fingertip ulceration that responded to combination therapy with pentoxifylline, extended-release nifedipine, and low-dose aspirin.
A 49-year-old white homeless man presented with an 8-month history of severe bilateral fingertip pain. He regularly awoke at night with cold fingers and pins-and-needles pain radiating up his left arm. The patient played conga drums for 4 years, averaging 1 to 2 hours, occasionally up to 5 hours daily. He had a 10 pack-year smoking history. Various treatment failures at outside facilities included cephalexin and trimethoprim/sulfamethoxazole double strength, acetaminophen/hydrocodone, topical 2% nitroglycerin ointment, and naproxen. Hand radiographs revealed preserved bone mineralization, no evidence of fracture or dislocation, and no significant soft tissue swelling.
Buell C, Tobinick E, Lamp K. Resolution of Chronic Pain and Fingertip Ulceration Due to Hand-Arm Vibration Syndrome Following Combination Pharmacotherapy. Arch Dermatol. 2007;143(10):1331–1344. doi:10.1001/archderm.143.10.1343
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: